Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 9, 2018, 9:16 PM CDT for Calhoun County, St. Clair County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 9:16 PM CDT (02:16 UTC)
- Expired
- Jun 9, 2018, 9:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 104 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1035 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051
WUUS54 KBMX 100216
SVRBMX
ALC015-115-100245-
/O.NEW.KBMX.SV.W.0045.180610T0216Z-180610T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
916 PM CDT SAT JUN 9 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Western Calhoun County in east central Alabama...
East central St. Clair County in central Alabama...
* Until 945 PM CDT.
* At 915 PM CDT, a severe thunderstorm was located near Ohatchee, or
8 miles northwest of Saks, moving southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Anniston, Fort McClellan, Saks, West End-Cobb Town, Glencoe,
Weaver, Ragland, Ohatchee, Blue Mountain, Alexandria, Neely Henry
Lake, Southside, Neely Henry Dam, Sulphur Springs and Wellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3391 8593 3391 8591 3369 8576 3363 8602
3386 8613 3387 8607 3385 8606 3384 8606
3384 8605 3385 8605 3385 8602 3387 8602
3386 8600 3389 8599 3389 8597 3391 8597
3392 8593
TIME...MOT...LOC 0215Z 336DEG 11KT 3380 8596
HAIL...<.75IN
WIND...60MPH
$$
75What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:54 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 9, 6:54 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 654 PM CDT Sat Jun 9 2018 .UPDATE... Evening Update and 00Z Aviation. && .SHORT TERM... Increased rain chances early this evening along axis from just west of Selma, to east of Tuscaloosa, to the western BHM metro, to Oneonta. A rather substantial outflow boundary has set up in the vicinity of this axis. It also is collocated near the wet/dry interface. Therefore, thunderstorms may develop along this axis for a few hours before slowly diminishing. Due to the numerous boundaries and instability this afternoon, left mention of some activity until 1 am. A strong wind gust is possible with this activity. Otherwise, changes based on where rain fell. There will most likely be some patchy fog overnight, but visibilities will remain greater than 3 miles in most spots. 75 Previous short-term discussion:Through Tonight. Afternoon convection has been confined to areas mainly south of I-20, with more organized storms along and south of I-85 where deeper moisture is present. Highest base velocity winds off radars have been in the 20-30 mph range, but likely some wind gusts to 40 mph in a few places. Activity will diminish through the early evening hours with loss of daytime heating, with rain free conditions for most areas by 9 or 10 pm. 58/rose .LONG TERM... Sunday through Friday. Central Alabama will remain in a typical weak flow summertime pattern for much of the forecast period, within an overall weakness in the subtropical ridge, and well south of any meaningful influence from a blocky/amplified northern stream pattern. This will result in daily chances of mainly diurnally driven scattered convection. The upper low will continue to drift over the eastern Gulf and Florida, generally opening up into more of a trough axis. Meanwhile weak shortwaves/possible MCVs will drift southward towards the Lower Mississippi Valley around the upper-level ridge over the Southern Plains/northern Mexico, merging into the eastern Gulf trough. Low-level ridging extending westward from the Bermuda high over the northern Gulf will result in a westerly component to the low-level flow over Central Alabama, preventing significant Gulf moisture return. This will result in warm temperatures and small lowering of dew points via afternoon mixing, keeping heat index values below advisory criteria. MLCAPE values of around 1500 J/kg and pockets of high DCAPE will allow for some strong storms with gusty winds practically each day, but lack of stronger instability, weak mid- level lapse rates, and weak flow do not appear supportive of any appreciable severe storm/high microburst potential. 1000-500mb and 850-700mb mean RH values and PWATs combined with weak flow do not appear supportive of more than 40% PoP coverage at this time for Sunday/Monday. Locally higher coverage will be possible near outflow boundaries from previous day's convection and any MCVs/weak waves but predictability of any of these features is low. Tuesday and especially Wednesday currently look like the days with the highest PoPs/convective coverage with a little bit more moisture aloft, and the ECMWF also shows passage of a weak shortwave on Wednesday which could enhance rain chances as well. The GFS remains consistent but an outlier in spinning up an area of probably spurious low pressure from convection over Central America and lifting it northward into the Gulf. Without any support from the ECMWF or the European ensembles, and nothing in NHC's outlook, will stick close to the ECMWF forecast for the end of the week with an upper-level ridge building in from the west. 32/Davis && .AVIATION... 00Z TAF Discussion. Convection remains ongoing near TCL/BHM/EET. This activity will slowly diminish through the evening but not vanish until after midnight. Most areas remain VFR outside of thunderstorm areas. The one wrinkle will be the patchy fog. There will be some development again tonight. It appears to be very short lived and mainly MVFR. Sunday will be another warm and unstable day, leading to afternoon thunderstorm development. Started off with another PROB30 but will be changed to VCTS or tempo the next time out. Skies mainly have daytime cumulus, thunder remnants and cirrus. Winds light and variable to calm overnight and south southwest around 5kts daytime. 75 && .FIRE WEATHER... Isolated to scattered showers and storms are expected through Sunday, with the best coverage each afternoon. Cannot rule out at least isolated coverage during the overnight hours both nights. Light fog is possible each morning, and most likely will be near locations that receive rainfall the previous day. RH values remain above critical values. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 90 68 89 69 / 30 40 30 40 30 Anniston 71 90 69 89 69 / 20 40 30 40 30 Birmingham 71 91 71 90 71 / 30 40 20 40 30 Tuscaloosa 69 92 70 92 71 / 30 40 20 40 30 Calera 69 89 69 89 70 / 30 40 20 40 30 Auburn 68 88 69 88 70 / 30 40 30 40 30 Montgomery 71 91 71 90 71 / 30 40 20 40 30 Troy 69 90 70 89 70 / 30 40 30 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 9, 5:20 AM CDT, 15 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 520 AM CDT Sat Jun 9 2018 ALZ011>015-017>050-101330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 520 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jun 9, 7:32 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
732 PM CDT SAT JUN 9 2018
ALZ033-040-100100-
Dallas AL-Perry AL-
732 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERRY AND DALLAS COUNTIES
UNTIL 800 PM CDT...
At 732 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paul M Grist State Park, or near Valley Grande, moving south at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Selma, Valley Grande, Marion, Selmont-West Selmont, Orrville, Bogue
Chitto, Vaiden, Tyler, Central Mills, Old Cahaba Park, Dannelly
Reservoir, Dallas County Horse Arena, Belknap, Paul M Grist State
Park, Dallas Lake, Memorial Stadium, Marion Junction, Burnsville,
Potter Station and Radford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3208 8719 3212 8726 3214 8725 3215 8728
3220 8732 3220 8736 3224 8739 3227 8745
3227 8747 3231 8747 3231 8749 3270 8737
3270 8702 3266 8702 3266 8692 3254 8691
3248 8688 3222 8688 3205 8691 3205 8718
TIME...MOT...LOC 0032Z 015DEG 9KT 3256 8705
75Special weather statement, Jun 9, 8:12 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
812 PM CDT SAT JUN 9 2018
ALZ025-034-100145-
Bibb AL-Shelby AL-
812 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY AND
NORTHEASTERN BIBB COUNTIES UNTIL 845 PM CDT...
At 811 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alabaster, moving southeast at 15 mph.
Winds around 35 mph will be possible with this storm.
Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Calera, Chelsea, Montevallo,
Columbiana, Indian Springs Village, Wilton, American Village, Oak
Mountain State Park, Maylene, Oak Mountain Amphitheater, Riverchase,
University Of Montevallo, Shelby County Airport, Meadowbrook, Joe
Tucker Park and Camp Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3341 8670 3321 8658 3307 8685 3307 8688
3306 8688 3302 8695 3323 8709 3325 8705
3325 8698 3327 8697 3327 8695 3328 8693
3330 8693 3333 8687 3333 8683 3335 8683
TIME...MOT...LOC 0111Z 310DEG 11KT 3325 8681
75Special weather statement, Jun 9, 8:50 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
850 PM CDT SAT JUN 9 2018
ALZ025-034-035-100215-
Chilton AL-Bibb AL-Shelby AL-
850 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHILTON...
SOUTHWESTERN SHELBY AND EAST CENTRAL BIBB COUNTIES UNTIL 915 PM
CDT...
At 850 PM CDT, Doppler radar was tracking a strong thunderstorm near
University Of Montevallo, or near Montevallo, moving southeast at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Alabaster, Calera, Montevallo, Wilton, Ashby, Brierfield Ironworks
Park, American Village, University Of Montevallo, Maylene, Shelby
County Airport, Minooka Park, Marvel, Camp Branch, Alabaster Veterans
Park, Saginaw and Dogwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3309 8704 3323 8695 3322 8672 3308 8672
3295 8683
TIME...MOT...LOC 0150Z 305DEG 7KT 3313 8691
75Local storm report, Jun 9, 9:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
901 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND DMG 1 WNW SPLASH ADVENTURE 33.39N 87.02W
06/09/2018 JEFFERSON AL FIRE DEPT/RESCUE
SEVERAL TREES DOWN ON JOHNS ROAD.
0803 PM TSTM WND DMG 2 NE BENT BROOK GOLF CL 33.34N 86.95W
06/09/2018 JEFFERSON AL FIRE DEPT/RESCUE
TREES AND POWERLINES DOWN ON HEADRICK ROAD
IN BESSEMER.
0803 PM TSTM WND DMG 2 NE BENT BROOK GOLF CL 33.35N 86.95W
06/09/2018 JEFFERSON AL FIRE DEPT/RESCUE
SEVERAL TREES DOWN NEAR HOPEWELL ROAD AND
NIXON ROAD IN BESSEMER.
0814 PM TSTM WND DMG 1 NW CHALKVILLE 33.67N 86.66W
06/09/2018 JEFFERSON AL FIRE DEPT/RESCUE
TREES DOWN BLOCKING TYLER LOOP ROAD IN
CENTER POINT.
0822 PM TSTM WND DMG 5 NW HORSE PENS FORTY 33.97N 86.38W
06/09/2018 BLOUNT AL FIRE DEPT/RESCUE
SEVERAL TREES DOWN ON AIRPORT ROAD NEAR
ONEONTA.
&&Special weather statement, Jun 9, 9:01 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
901 PM CDT SAT JUN 9 2018
ALZ019-100230-
Calhoun AL-
901 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CALHOUN COUNTY UNTIL 930
PM CDT...
At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ohatchee, or 9 miles southeast of Rainbow City, moving southeast at
10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jacksonville, Saks, Glencoe, Weaver, Ohatchee, Alexandria, Neely
Henry Lake, Southside, Sulphur Springs, Neely Henry Dam and
Wellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3391 8593 3391 8590 3381 8575 3365 8592
3376 8605 3381 8607 3383 8605 3384 8607
3384 8605 3385 8605 3385 8602 3387 8602
3386 8600 3389 8599 3389 8597 3391 8597
3392 8593
TIME...MOT...LOC 0201Z 305DEG 7KT 3383 8597
75Special weather statement, Jun 9, 9:03 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
903 PM CDT SAT JUN 9 2018
ALZ025-026-100230-
Shelby AL-St. Clair AL-
903 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY AND SOUTHERN
ST. CLAIR COUNTIES UNTIL 930 PM CDT...
At 903 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Ragland to near Vandiver.
Movement was southeast at 5 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Pell City, Leeds, Moody, Odenville, Riverside, Vincent, Ragland,
Harpersville, Bald Rock, Vandiver, Coosa Island, Branchville, Logan
Martin Lake, St. Clair County Airport, Wattsville, Sterrett, Chula
Vista, Camp Winnataska and Cropwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3370 8614 3368 8614 3368 8615 3367 8616
3370 8618 3369 8620 3364 8617 3362 8617
3361 8620 3359 8618 3359 8622 3356 8621
3351 8628 3334 8644 3347 8660 3351 8657
3353 8652 3355 8652 3356 8655 3379 8627
TIME...MOT...LOC 0203Z 300DEG 5KT 3371 8627 3352 8651
75The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:05 PM CDT | Special Weather Statement | BMX | Dallas | 25 min |
| Jun 9, 7:07 PM CDT | Special Weather Statement | BMX | Jefferson | 23 min |
| Jun 9, 7:23 PM CDT | Special Weather Statement | BMX | Blount | 37 min |
| Jun 9, 7:31 PM CDT | Special Weather Statement | BMX | Jefferson | 29 min |
| Jun 9, 7:32 PM CDT | Special Weather Statement | BMX | Dallas, Perry | 28 min |
| Jun 9, 8:04 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Jun 9, 8:12 PM CDT | Special Weather Statement | BMX | Shelby | 33 min |
| Jun 9, 8:50 PM CDT | Special Weather Statement | BMX | Bibb | 25 min |
| Jun 9, 9:01 PM CDT | Special Weather Statement | BMX | Calhoun | 29 min |
| Jun 9, 9:03 PM CDT | Special Weather Statement | BMX | St. Clair | 27 min |
| Jun 9, 9:45 PM CDT | Areal Flood Advisory | BMX | Calhoun, St. Clair, Talladega | 2 hr |
| Jun 9, 9:51 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Jun 10, 12:46 PM CDT | Special Weather Statement | BMX | Pike | 44 min |
| Jun 10, 4:13 PM CDT | Special Weather Statement | BMX | Cherokee | 32 min |
| Jun 10, 4:28 PM CDT | Special Weather Statement | BMX | Sumter | 32 min |
| Jun 10, 4:31 PM CDT | Areal Flood Advisory | BMX | Marengo | 119 min |
| Jun 10, 4:47 PM CDT | Special Weather Statement | BMX | Cherokee | 28 min |
| Jun 10, 6:04 PM CDT | Special Weather Statement | BMX | Tallapoosa | 26 min |
| Jun 10, 6:42 PM CDT | Special Weather Statement | BMX | Fayette | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.